Heroin Toxicity Treatment & Management

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Treatment

Medical Care

The direct effects of heroin on the central nervous system (CNS) are quickly reversible with naloxone. Naloxone may be given intravenously, intramuscularly, subcutaneously, or via endotracheal tube; the newer intranasal formulation has proved especially convenient for first responders and laypersons. [26]

A response to naloxone should be expected within 5 minutes. The effects from naloxone generally last 20-40 minutes. Resedation occurs when large doses of heroin are used, when continuous absorption from a ruptured transport bag occurs, or in the presence of a long-acting narcotic agent. The absence of a response to a standard dose of naloxone should prompt a search for another cause of the clinical presentation, such as hypoglycemia. Alternatively, opioid-induced respiratory depression from fentanyl and acetyl fentanyl may require larger doses of naloxone, because of the higher potency of these drugs compared with heroin. [27] Respiratory support should be instituted early, when necessary.

Gastric lavage in the setting of oral heroin overdose is generally not recommended because it has no documented value. Furthermore, gastric lavage is contraindicated in body packers and body stuffers because the procedure may rupture a package.

Activated charcoal is becoming increasingly controversial because of the risk of aspiration and charcoal pneumonitis. It may be indicated for orally ingested narcotics with large enterohepatic circulation (eg, propoxyphene, diphenoxylate) but is of no value in pure heroin overdose.

Body packers and body stuffers also generally require whole-bowel irrigation, except in the presence of intestinal obstruction or perforation. Whole-bowel irrigation may be accomplished with an oral polyethylene glycol (GoLYTELY) solution at a rate of 2 L/h until stools are watery and clear.

Admission to the hospital is rarely necessary and generally limited to complications of heroin overdose and intravenous drug use (eg, endocarditis, epidural abscess, cellulitis). Admission to the intensive care unit is also rarely required and is indicated for patients who require respiratory support and those with life-threatening arrhythmias, shock, and recurrent convulsions, as well as those who require continuous naloxone infusions (rebound coma, respiratory depression).

Pulmonary edema

Noncardiogenic pulmonary edema (NCPE), which affects 0.3-2.4% of heroin overdoses, generally lasts 24-48 hours and responds to supportive care. In most instances, hypoxia improves with mask oxygen ventilation only, but noninvasive positive-pressure ventilation (NIPPV) and endotracheal intubation may be required. Endotracheal intubation is indicated for airway protection, severe hypoxia, acidosis, and cardiovascular instability.

Convulsions

The presence of recurrent convulsions in a patient with heroin overdose should prompt a search for causes of seizures, such as hypoxia, CNS injury, adulterants, or co-ingestions (eg, tricyclic antidepressants, cocaine, amphetamines).

Some narcotics, such as meperidine (Demerol), pentazocine (Talwin), diphenoxylate (Lomotil), and fentanyl (Actiq), may cause seizures. Seizures caused by these narcotics, excluding diphenoxylate and atropine (Lomotil), are usually of short duration and do not progress to status epilepticus.

Heroin and narcotic-related convulsions respond to conventional benzodiazepine therapy.

Rhabdomyolysis

Prolonged coma and convulsions may contribute to the development of rhabdomyolysis, which is treated conventionally, with large amounts of crystalloid solutions, alkalinization of the urine, and forced diuresis.

Infusion of large amounts of crystalloids in patients with narcotic overdose may require close monitoring of hemodynamic parameters because these patients are also at risk for pulmonary edema.

Special considerations

Pregnant patients

Heroin addiction in the pregnant patient is grossly underestimated. Heroin readily crosses the placenta and the blood-brain barrier of the fetus, leading to narcotic dependence in the fetus. [28] Heroin overdose results in hypoxia, which, in turn, causes placental vasoconstriction, thus causing further injury to the fetus. Complications in the mother can lead to additional and similar complications in the fetus.

Childhood heroin overdose

This is rare and does not differ clinically from an adult overdose. Similarly, treatment of pediatric heroin overdose would not differ from that of an adult. In all cases of pediatric heroin overdose, social services should be involved.

Next:

Surgical Care

Surgery is indicated for body packers with bowel obstruction or bowel perforation. Surgery is also indicated in patients with ruptured packets resulting in life-threatening symptoms not responding to naloxone infusions or when the ruptured packets contain cocaine and other life-threatening drugs. Unruptured heroin packages that remain in the stomach for longer than 48 hours without obstruction may be managed expectantly.

Previous
Next:

Consultations

Consultation with a toxicologist or the regional poison control center may be indicated if multiple ingestions have occurred.

Consultation with a surgeon is indicated when heroin packets cause a body packer or body stuffer to experience a bowel obstruction, intestinal rupture, and peritonitis and when compartment syndrome is suspected.

Consultation with a psychiatrist is indicated for patients with an intentional suicidal overdose (extremely rare).

Previous
Next:

Diet

Patients with ileus and GI obstruction should be kept on a nothing-by-mouth status.

Previous